Alert archive / California / Flash Flood Warnings in 2007

Flash Flood Warning 19, NWS San Diego, CA

August 26, 2007San Diego County, California

NWS San Diego, CA issued this flash flood warning at Aug 26, 2007, 1:41 PM PDT for San Diego County, California. It was in force for 94 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 26, 2007, 1:41 PM PDT (20:41 UTC)
Expired
Aug 26, 2007, 3:15 PM PDT
In force
94 min
Issued by
NWS San Diego, CA
Area
Whole counties

County San Diego County, CA

The radar

The San Diego radar (KNKX), 28 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 1:45 PM PDTFLASH FLOOD10 Ene Borrego Springs, CAFLASH FLOODING IS BEING REPORTED BY CHP ON HIGHWAY S22 EAST OF BORREGO SPRINGS. PEOPLE ARE TRAPPED IN THE WASHES AND S22 HAS BEEN CLOSED. THE THUNDERSTORM THAT PRODUCED THE FLASH FLOODING IN THE ANZA BORREGO DESERT HAD A CLOUD TOP OF 60K FT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 8.7 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2007-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2007-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS56 KSGX 262043
FFWSGX
CAC073-262215-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SAN DIEGO CA
141 PM PDT SUN AUG 26 2007

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN SAN DIEGO COUNTY IN SOUTHWEST CALIFORNIA...

* UNTIL 315 PM PDT

* AT 136 PM PDT...VERY HEAVY RAINFALL CONTINUED FROM THUNDERSTORMS
  EXTENDED FROM 5 MILES SOUTHWEST OF OCOTILLO WELLS NORTH TO 5 MILES 
  EAST OF BORREGO SPRINGS. THESE THUNDERSTORMS WILL PRODUCE FLASH 
  FLOODING...ESPECIALLY SINCE THESE WERE SLOW MOVING 
  THUNDERSTORMS...MOVING NORTHEAST AT ONLY 5 MPH. 

* HIGHWAY 78 JUST WEST OF OCOTILLO WELLS WILL ESPECIALLY BE AT RISK 
  OF FLASH FLOODING BECAUSE IT IS IN A CANYON WHICH HAS HAD 2 TO 3 
  INCHES OF RAIN SINCE 1230 PM ACCORDING TO DOPPLER RADAR.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

LAT...LON 3298 11610 3287 11639 3338 11639 3342 11608
TIME...MOT...LOC 2041Z 210DEG 9KT 3313 11619

$$

MAXWELL
1 follow-up statement
000 
WGUS76 KSGX 262123
FFSSGX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SAN DIEGO CA
219 PM PDT SUN AUG 26 2007

CAC073-262215-
SAN DIEGO CA-
219 PM PDT SUN AUG 26 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM PDT FOR
NORTHEASTERN SAN DIEGO COUNTY...

HEAVY RAINS CONTINUED FROM NEARLY STATIONARY THUNDERSTORMS EXTENDING 
FROM AGUA CALIENTE SPRINGS TO 5 MILES WEST OF OCOTILLO WELLS TO 10 
MILES EAST OF BORREGO SPRINGS. LITTLE MOVEMENT IS EXPECTED WITH 
THESE STORMS...AND FLASH FLOODING IS EXPECTED TO CONTINUE THROUGH 
315 PM. DOPPLER RADAR HAS INDICATED RAINFALL OF UP TO 3 INCHES WEST 
OF OCOTILLO WELLS AND EAST OF BORREGO SPRINGS.

AROUND 200 PM PDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED PEOPLE 
TRAPPED IN WASHES THAT ARE BEGIN HIT BY FLASH FLOODING EAST OF 
BORREGO SPRINGS...INCLUDING THE PALM WASH SLOT CANYONS. 
ALSO...HIGHWAY S22 WAS CLOSED EAST OF BORREGO SPRINGS DUE TO 
FLOODING. NUMEROUS ROCK AND MUD SLIDES AND DEBRIS FLOWS WERE 
OCCURRING BOTH EAST OF BORREGO SPRINGS AND ALONG HIGHWAY 78 WEST OF 
OCOTILLO WELLS.

LAT...LON 3298 11610 3287 11639 3338 11639 3342 11608 
TIME...MOT...LOC 2119Z 210DEG 9KT 3321 11613

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 26, 9:00 AM PDT, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 26, 9:00 AM PDT, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
900 AM PDT SUN AUG 26 2007

.SYNOPSIS...
MONSOONAL MOISTURE WILL BRING SOME SHOWERS AND THUNDERSTORMS TODAY.
OTHERWISE...PARTLY CLOUDY WEATHER WILL DOMINATE WITH PATCHY LOW
CLOUDS AT THE COAST. RESIDUAL MID LEVEL MOISTURE IN SOUTH FLOW ALOFT
COULD BRING SOME AFTERNOON CLOUDS TO THE MOUNTAINS AT TIMES FOR
MONDAY THROUGH THE REST OF THE WEEK. BUILDING HIGH PRESSURE OVER
ARIZONA WILL BRING TEMPERATURES A LITTLE ABOVE SEASONAL AVERAGES THE
LATTER HALF OF THE WEEK.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

A HUGE THUNDERSTORM COMPLEX DEVELOPED OVER ESCONDIDO AND EXPANDED
THIS MORNING TO COVER MUCH OF NORTH SAN DIEGO NORTH. OTHER CELLS
WERE POPPING UP AROUND SAN DIEGO CO AND EVEN A POSSIBLY SEVERE STORM
OVER THE OCEAN BETWEEN CATALINA AND OCEANSIDE. RAINS WERE HEAVY
ENOUGH TO WARRANT A FLASH FLOOD WARNING IN THE NORTH COUNTY. IT
APPEARS AN UPPER LOW SPINNING OFF THE COAST HAS PRODUCED AN AREA OF
UPPER DIFFLUENCE RIGHT OVER NORTHERN SAN DIEGO COUNTY WHICH HAS
ENHANCED THE RISING MOTION OVER THAT AREA. WELL...THINGS HAVE TURNED
OUT JUST ABOUT OPPOSITE OF WHAT WE THOUGHT ABOUT THE WEATHER THIS
WEEKEND AND WE ARE HAVING HUMBLE PIE FOR SUNDAY BRUNCH TODAY.
COMPUTER MODELS HAVE A TOUGH TIME WITH TROPICAL WEATHER PATTERNS
ANYWAY...BUT IN ADDITION VERY LITTLE DATA IS AVAILABLE FROM MEXICO
(THE SOURCE REGION OF OUR WEATHER) TO BE USED AS INPUT TO THE
MODELS. IN SHORT...THE MODELS HAVE PERFORMED VERY POORLY. FOR TODAY
WE WILL PROBABLY THROW THE MODELS OUT THE WINDOW AND FORECAST WITH
ONLY SATELLITE AND RADAR. WITH THIS UPPER LOW OFF THE COAST ACTING
AS A SYNOPTIC TRIGGER FOR CONVECTION...THERE WILL BE SCATTERED
SHOWERS AND TSTORMS EXTENDING THROUGH THE ENTIRE REGION TODAY. AS
THE ATMOSPHERE DRIES OUT AND STABILIZES TONIGHT...THE THREAT FOR
PRECIP WILL END. THE TREND FOR DRYING IS STILL THERE FOR MON AND TUE
WITH GREATLY REDUCED POPS FOR MON AND LESS FOR TUE. THE COASTAL
STRATUS WILL BE MINIMAL BUT PROBABLY NOT COMPLETELY ABSENT DURING
THE NIGHTS AND EARLY MORNINGS THIS WEEK. HIGH PRESSURE OVER AZ WILL
BUILD AND EXPAND WITH TEMPS RISING TO A LITTLE ABOVE SEASONAL
AVERAGES. MINOR INTRUSIONS OF MID LEVEL MOISTURE FROM THE SOUTH
COULD BRING SOME AFTERNOON CLOUDS TO THE MOUNTAINS AT TIMES EACH
AFTERNOON THIS WEEK...BUT IS MARGINAL FOR TSTORM DEVELOPMENT.

&&

.AVIATION...
261400Z...THE MAIN PROBLEM OF THE DAY WILL BE THUNDERSTORM ACTIVITY
OVER THE AREA ESPECIALLY FROM THE MOUNTAINS WEST TO THE COASTAL
WATERS. UPPER LEVEL LOW ABOUT 130 MILES TO THE SOUTHWEST OF SAN
DIEGO WILL KEEP ISOLATED THUNDERSTORM ACTIVITY OVER THE AREA THROUGH
THE AFTERNOON ANDN POSSIBLY INTO THE EVENING. BASES SHOULD BE AT OR
ABOVE FL060 WITH TOPS TO FL450.

12Z NKX SOUNDING AND MDCRS SOUNDINGS INDICATE THE MARINE LAYER DEPTH
WAS AROUND 1200 FEET. ONLY PATCHY STRATUS ALONG THE COAST THIS
MORNING AND IS NOT EXPECTED TO POSE MUCH OF A PROBLEM AT THE AREA
AIRPORTS. SOME STRATUS COULD RETURN TO THE IMMEDIATE COAST BY SUNSET
AND SPREAD LOCALLY INLAND DURING THE EVENING.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...ASSORTED SHORT FUSED WARNINGS AND ADVISORIES...SEE
WEATHER.GOV/SANDIEGO FOR DETAILS.
PZ...MARINE WEATHER STATEMENT TODAY...SEE LAXMWSSGX.

&&

PUBLIC...MM
AVIATION/MARINE...HORTON
Hazardous weather outlook, Aug 26, 5:00 AM PDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
500 AM PDT SUN AUG 26 200

CAZ055-056-058-270100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
500 AM PDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MOUNTAINS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL BRING A CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL IS MODERATE...
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON THROUGH EARLY
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

CAZ048-050-060>062-270100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
500 AM PDT SUN AUG 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR DESERTS AND VALLEYS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

MONSOONAL MOISTURE WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS THIS
AFTERNOON AND EVENING. THE FLASH FLOOD POTENTIAL IS LOW...THE RISK
OF FLASH FLOODING IS MINIMAL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN ACTIVATION IS REQUESTED FOR THIS AFTERNOON THROUGH EARLY
EVENING. WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT
WEATHER CONDITIONS.

MARTIN

In the hours before

Local storm report, Aug 26, 9:42 AM PDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
942 AM PDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     FLASH FLOOD      1 E ESCONDIDO           33.14N 117.05W
08/26/2007                   SAN DIEGO          CA   TRAINED SPOTTER

            TRAINED WEATHER SPOTTERS REPORTED 1.70 INCHES OF RAIN AND
            1.89 INCHES OF RAIN IN JUST UNDER 1.5 HOURS FROM A
            THUNDERSTORM OVER ESCONDIDO. FLOODING WAS REPORTED IN THE
            AREA.

0913 AM     HAIL             PALOMAR MOUNTAIN        33.36N 116.83W
08/26/2007  M0.25 INCH       SAN DIEGO          CA   TRAINED SPOTTER

            A TRAINED SPOTTER MEASURED 3/8 INCH DIAMETER HAIL.

0920 AM     HEAVY RAIN       5 ENE ESCONDIDO         33.16N 116.99W
08/26/2007  M2.13 INCH       SAN DIEGO          CA   MESONET

            AN ALERT GAGE AT LAKE WOHLFORD MEASURED 2.13 INCHES OF
            RAIN FROM A STRONG THUNDERSTORM.

&&

SCV
Local storm report, Aug 26, 12:45 PM PDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN DIEGO CA
1245 PM PDT SUN AUG 26 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0915 AM     WATER SPOUT      5 SW SAN CLEMENTE       33.40N 117.67W
08/26/2007                   PZZ655             CA   FIRE DEPT/RESCUE

            A WATERSPOUT WAS SIGHTED BY LIFEGUARDS AT SAN CLEMENTE
            STATE BEACH. THE EXACT TIME AND LOCATION OF THE
            WATERSPOUT IS NOT YET KNOWN BUT SECOND HAND ACCOUNTS
            INDICATE THE WATERSPOUT OCCURRED BETWEEN 9 AND 10 AM.

&&

SCV

The office that day

Everything else NWS San Diego, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 5:40 AM PDTMarine Weather StatementSGX11 hr
Aug 26, 7:11 AM PDTFlash Flood WarningSGXSan Diego64 min
Aug 26, 8:09 AM PDTFlash Flood WarningSGXSan Diego51 min
Aug 26, 8:26 AM PDTSpecial Marine WarningSGX34 min
Aug 26, 12:45 PM PDTFlash Flood WarningSGXSan Diego60 min
Aug 26, 12:54 PM PDTSevere Thunderstorm WarningSGXSan Bernardino66 min
Aug 26, 1:08 PM PDTSevere Thunderstorm WarningSGXSan Diego52 min
Aug 26, 3:12 PM PDTFlash Flood WarningSGXSan Diego93 min

Nearby

Flash Flood Warnings in California, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.